Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 18, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Apr 28, 1997, 1:02 PM EDT for Hardee County, Polk County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1997, 1:02 PM EDT (17:02 UTC)
- Expired
- Apr 28, 1997, 1:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Hardee County, FL, Polk County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1286 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
107 WFUS1 KTBW 281705 RRA TORTBW FLC049-105-281745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 102 PM EDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 145 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...NORTHERN HARDEE COUNTY...SOUTHERN POLK COUNTY A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS INDICATED BY RADAR 5 MILES SOUTHWEST OF BOWLING GREEN MOVING NORTHEAST AT 40 MPH. THIS STORM WILL MOVE INTO SOUTHERN POLK COUNTY AROUND 115 PM. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 10:00 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 28, 10:00 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 955 AM EDT MON APR 28 1997 TEMPERATURES ALOFT RELATIVELY WARM THEREFORE ATMOSPHERE IS NOT AS UNSTABLE AS IT COULD BE. LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS OVER GULF AND WEST COAST CONTINUES MOVING EASTERLY. MAIN THREAT TODAY IS HEAVY RAIN WITH ANOTHER 2 TO 3 INCHES EXPECTED. MINOR COASTAL FLOODING IS EXPECTED FROM STRONG ONSHORE WINDS. THE GREATEST COASTAL FLOOD THREAT IS THROUGH HIGH TIDE WHICH WILL BE AROUND 6 PM. STRONG VERTICAL SHEAR KEEPS THREAT OF ORGANIZED CONVECTION BUT STRONG INSTABILITY IS LACKING. 03
In the hours before
Special weather statement, Apr 28, 8:35 AM EDT, 4 hours 27 minutes before
FLZ039-042-048-049-050-051-055-060-062-065-504-505-281830-
SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
835 AM EDT MON APR 28 1997
...THREAT FOR MINOR COASTAL FLOODING EXISTS AT TIME OF HIGH TIDE...
STRONG SOUTH WINDS WILL VEER AROUND TO SOUTHWEST TODAY ALLOWING WATER TO
PILE UP ALONG THE COAST. EXPECT TIDES TO BE ABOUT 2 FEET ABOVE WHAT YOU
WOULD EXPECT FOR A NORMAL HIGH TIDE. HIGH TIDE WILL BE AT ...
FT MYERS... 806 PM
ST PETE PIER... 558 PM
CLEARWATER... 337 PM
OZELLO... 1107 AM
CEDAR KEY... 528 PM
EXPECT WATER LEVELS TO REACH AT THE TIME OF HIGH TIDE...
FT MYERS... 2 FEET ABOVE MSL
ST PETE PIER... 3 1/2 FEET ABOVE MSL
CLEARWATER... 3 1/2 FEET ABOVE MSL
OZELLO... 2 1/2 FEET ABOVE MSL
CEDAR KEY... 3 1/2 FEET ABOVE MSL
THE COMBINATION OF HIGHER WATER LEVELS AND WAVE ACTION WILL PRODUCE
SOME FLOODING OF IMMEDIATE COASTAL FLOOD PRONE AREAS. THERE MAY BE SOME
WAVES OVER SEA WALLS AND FLOODING OF LOW LYING COASTAL ROADS.
THOSE PERSONS IN AREAS PRONE TO COASTAL FLOODING WILL NEED TO PAY CLOSE
ATTENTION TO THE RISING WATERS. ANOTHER STATEMENT WILL BE ISSUED LATER
TODAY IF THE SITUATION WARRANTS.
SOBIENSpecial weather statement, Apr 28, 8:57 AM EDT, 4 hours 5 minutes before
FLZ039-042-048-049-050-051-055-060-062-065-504-505-281830-
SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
250 PM EDT MON APR 28 1997
...THREAT FOR MINOR COASTAL FLOODING CONTINUES...
STRONG SOUTH TO SOUTHWEST WINDS ARE PUSHING GULF WATERS TOWARDS THE COAST.
TIDES ARE RUNNING ABOUT 2 FEET ABOVE NORMAL THIS AFTERNOON.
HIGH TIDE WILL BE AT ...
FT MYERS... 806 PM
ST PETE PIER... 558 PM
CLEARWATER... 337 PM
FLORIDA POWER...522 PM
CEDAR KEY... 528 PM
EXPECT WATER LEVELS AT THE TIME OF HIGH TIDE TO REACH...
FT MYERS... 2.5 FEET ABOVE MSL
ST PETE PIER... 3.5 FEET ABOVE MSL
CLEARWATER... 3.5 FEET ABOVE MSL
FLORIDA POWER... 4.0 FEET ABOVE MSL
CEDAR KEY... 4.0 FEET ABOVE MSL
THE COMBINATION OF HIGHER WATER LEVELS AND WAVE ACTION WILL PRODUCE
SOME FLOODING OF IMMEDIATE COAST.AL FLOOD PRONE AREAS. SOME
WAVES WILL SPLASH OVER SEA WALLS AND FLOODING OF LOW LYING COASTAL
ROADS MAY OCCUR.
PEOPLE IN AREAS PRONE TO COASTAL FLOODING SHOULD PAY CLOSE
ATTENTION TO THE RISING WATERS.The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:42 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 48 min |
| Apr 28, 11:50 AM EDT | Tornado Warning | TBW | Hillsborough | 25 min |
| Apr 28, 12:11 PM EDT | Tornado Warning | TBW | Pasco | 34 min |
| Apr 28, 12:20 PM EDT | Tornado Warning | TBW | Polk | 40 min |
| Apr 28, 1:15 PM EDT | Tornado Warning | TBW | DeSoto, Hardee | 45 min |
| Apr 28, 1:37 PM EDT | Tornado Warning | TBW | Charlotte, Lee | 53 min |
| Apr 28, 1:39 PM EDT | Tornado Warning | TBW | Highlands | 66 min |
| Apr 28, 1:46 PM EDT | Tornado Warning | TBW | Polk | 59 min |
| Apr 28, 2:42 PM EDT | Severe Thunderstorm Warning | TBW | Lee | 63 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.